Spike in Tinnitus After Tapering Off Clonazepam (Klonopin)

Discussion in 'Support' started by steve10608, May 31, 2015.

tinnitus forum
    1. steve10608
      Supportive

      steve10608 Member

      Location:
      Boerne, Texas
      Tinnitus Since:
      02/01/2015
      I've been on clonazepam 0.5 twice a day for the past three months to help cope with my T. I developed it four months ago. I am thankful it was available when this started. It helped me get through some really rough days. I am at the point where I would like to taper off the drug if possible. I stopped taking it yesterday and my T has really spiked. Sleeping is difficult with the ringing this loud. Does any one know if the spike is usually temporary after someone stops taking medication?
       
    2. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      You may have been on this long enough now that simply stopping it is not a good idea; that's called a "cold turkey" withdrawal and it's a shock to the system.

      Have a read through this, though keep in mind that you may not need to spend a very long time tapering off if you've only been taking it 3 months: http://www.benzo.org.uk/manual/

      Benzo withdrawal symptoms are usually temporary things which fade over time, but it can take quite a while, even after relatively short-term use.

      If you've been taking 1mg per day, you might want to try something like: cutting to 0.75mg for 2 weeks, then to 0.5, then to 0.25, then to 0.125, then stop taking it. That would be going "fast" compared to what the Ashton literature at the link I posted suggests, however, since you have only been on it for a short time, it might not make sense to spend 6 months tapering off.

      Really what you should do is discuss this situation with a doctor who has a lot of direct experience withdrawing people from benzodiazepines, but that can be difficult.

      Some people are able to just stop benzos cold without too much trouble, but if you've only been off for a day and you're already seeing some problems, you may not be one of them. Klonopin has a half-life of 30 hours, which means that it generally takes at least 3-4 days for the full withdrawal effects to manifest.

      I am sorry you are dealing with this. If it makes you feel any better, I to0k 2mg per day for many years, and I was able to withdraw completely. It was not easy, though.
       
      • Helpful Helpful x 2
      • Hug Hug x 1
    3. steve10608
      Supportive

      steve10608 Member

      Location:
      Boerne, Texas
      Tinnitus Since:
      02/01/2015
      Thanks for the link and the good advise. I actually did discuss it with my doctor. He said instead of taking it twice a day just take it when needed. That advice didn't help much. I may as well continue taking it twice a day. I really would like to be off the meds someday but I guess time will tell. I'm going to take it a day at a time and try to live life to the fullest. Thanks again for your very informative response.
       
    4. Klonopin has a half life between 30 to 40 hrs. I don't think one day of stopping it would cause a spike so soon. Just my opinion. .but yes absolutely slowly taper...1mg is a significant dose at 3 mths.
       
      • Agree Agree x 1
    5. steve10608
      Supportive

      steve10608 Member

      Location:
      Boerne, Texas
      Tinnitus Since:
      02/01/2015
      Thanks for your response. I guess that something else caused this spike if Klonopin has a half life between 30 to 40 hours. I'm not sure what caused it but the T has definitely increased a few notches. Hope it calms down soon.
       
    6. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      If you went a full 24 hours off of it, that could be a factor, depending on how dependent your body has become. People metabolize these things at different rates depending on how well your liver works; you might break it down a bit faster than some people. Or, it was just a random spike, impossible to know.
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.